With an increase in research and media attention on the harmful consequences of sun exposure and tanning bed use there has been the adaption of a potentially harmful tanning solution. The tan jab. Tan jabs are tanning injections and supplements. They are most commonly called Melanotan II or the “Barbie Drug” because of its alleged ability to induce a fake tan, boost the sex drive and encourage weight loss. In a desperate need to “fit in and be tan” thousands of people (mostly women) are buying this black market drug online without the backing of the FDA.
Melanotan II can be easily bought and boasts all the claims (if not more) of an easy safe tan without the exposure to UV rays. Buyers beware! Don’t be fooled by these words; “Let the magic begin”, “Coloring you beautiful!”, “Liquid sun!” Melanotan is by no means easy or safe.
What is it?
Melanotan is a synthetic hormone that works by increasing the levels of melanin, a natural dark pigment in the skin. Melanin causes the skin to darken or tan. It provides a small amount of protection against sun exposure. There are two types of Melanotan – Melanotan I and Melanotan II. Human trials of Melanotan II began in 2006, but the drug still doesn’t have federal approval which makes the sale and distribution illegal.
Is it safe?
In 2007, the FDA reported sending a Warning Letter to a distributor of Melanotan for illegally marketing and selling the drug on their website. They also issued a consumer warning about Melanotan II, stating that:
- Claims being made cause the product to be classified as both a drug and a new drug, under the Federal Food, Drug and Cosmetic Act.
- However, the product does not have an approved new drug application.
- There is no evidence that the product is generally recognized as safe and effective for its labeled uses.
- Product’s introduction and delivery into interstate commerce violates federal law.
- Risks run by patients who use unapproved new drugs could include adverse side effects from inappropriately prescribed medications, dangerous drug interactions, and harm from contaminated, counterfeit or outdated drugs.
Other websites about tan jabs have cited these possible side effects for both Melanotan I and Melanotan II:
- Loss of appetite
- Hyper pigmentation
- White patches
- Facial flushing
- Appearance or darkening of new moles
In more detail…
Hyper pigmentation including new freckles/spots or darkening of existing ones. Darkening, enlarging or new moles. Darkening of hair, and skin color changes in places where melanin normally concentrates (i.e. genital region, and on rare occasions lips). Some have mentioned white spots that do not tan (some of these resolved themselves, but not all).
For Melanotan 2, some have had an undesired increase in libido and erections with a rare report of priapism and panic attacks. Reports of new moles are more common with Melanotan 2 than with Melanotan. Some have claimed a link between Melanotan 2 and serious eye and heart problems ,however, the reports are not particularly substantiated (i.e. studies have shown no attachment to heart muscles).
Some feel that as Melanotan 2 is metabolized, some of it will break down into a compound knows as bremolanitide. This substance was under a FDA study as an aphrodesiac/treatment for erectile dysfunction. That study was halted when the substance was found to raise blood pressure. That may mean Melanotan 2 also has the potential to raise blood pressure making it likely those with high blood pressure should avoid it and people considering using it may want to monitor their blood pressure for negative effects.
Side effects are enough to just say NO! Agree?
Melanotan didn’t work out as promised for one UK woman looking for a ‘quick cheap’ tan when her
online shopping trip ended in the local hospital A&E. ‘I didn’t think about the risks,’ says Terri, a full-time mother to her 18-month-old daughter, Megan. ‘What happened was terrifying.’
The kit she had bought included syringes and vials of Melanotan, but came without instructions. After recalling a friend had used something similar, Terri rang her. ‘She told me to inject myself with one milligram, which I did,’ she says. ‘Looking back, I can’t believe I was so stupid, but I did it without a second thought because at the time all I wanted was a tan without any hassle, just like she had.
‘I didn’t see any effects until two days after the injection. Then bizarre things started to happen. My face became luminous and swollen. It had the strangest green tinge and became hypersensitive. It was itchy, painful and I couldn’t bear to touch it.’ Extremely frightened, she went to A&E at Bolton Hospital and told the doctor what she had done.
‘He had never heard of Melanotan, but went off to research it with their poisons unit,’ she says. ‘When he came back, his face was grave. I started to panic.’ Hours later her body was found in a tanning salon booth…
It is not yet known if there is any link between Miss Vickers’ death and the tanning injections.
But on August 17, in an entry on Miss Vickers’ Twitter page, she indicated she had taken the jabs.
She said: “Getting a lovely tan now . . . And I’ve had no no side effects 🙂 Very happy Bunny.”
A spokesman for Greater Manchester Police (GMP) said: “At about 11.10am on Monday 3 September 2012 police in Bolton were called to a tanning salon on Bury Road following a report of a sudden death.
“Police officers attended and found the body of a 26-year-old woman.
In reality there is no safe tan. Not by sunbathing, tanning, or with the use of Melanotan injections. If you really must alter the natural beauty of your skin color then opt for a self-tanner. Better yet look at yourself in the mirror everyday and tell yourself that you are beautiful just the way you are. Tell your daughters, nieces and girls in your life that they are beautiful just the way they are.
Pale is beautiful! Pass it on!
http://www.liquidsun-europe.com/shop/pages.php?pageid=5 (DON”T BUY MELANOTAN!)